Minnesota, 2003

Winter Storm in Minnesota, February 14, 2003

February 14, 2003 · NWS FSD · 4 events in 4 counties and zones

Freezing rain was followed by snowfall of 4 to 7 inches, with the 7 inch report from Marshall. The combination caused several minor accidents and forced some event cancellations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Freezing rain was followed by snowfall of 4 to 7 inches, with the 7 inch report from Marshall. The combination caused several minor accidents and forced some event cancellations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 12:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 14, 12:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CST FRI FEB 14 2003

HECTIC MORNING WITH TASTE OF WINTER WEATHER FOR MOST AREA... AND
CONCERNS ARE GOING HIGHLIGHTS. SIGNIFICANT ICE STORM FROM PARTS OF
SERN SD INTO NWRN IA AND ADJACENT SWRN MN. WARM AIR ALFT AHEAD OF
MID LVL CIRC IN CNTRL SD SLIDING SOUTHEAST...INTO KSUX VCNTY THIS
EVENING.  FAIRLY GOOD MID LVL FRONTOGENESIS AND SPEED DIVERGENCE
HANGS TOUGH IN SWRN MN THRU DAY AND INTO EVNG...SLOWLY DROPPING SWRD
WITH MID LVL CIRC CNTR.  INTERACTION OF JET/FRONT WL ENHANCE PCPN
ESPLY NR I29 CORRIDOR INTO EVNG. WARM SFC TMPS LINGER ALG MO RVR
WITH ONLY A COLD RAIN THUS FAR...BUT FEED OF DRIER AIR INTO NERN
CWA. CONTINUED COOLING LEADING TO TRANSITION OF TYPES MORE RAPIDLY
IN NRN AND ERN CWA. LACK OF ICING FOR ERN AREAS AS WET BULBED DOWN
BLO ZERO AS PRECIP MOVED IN MID MORNING...WITH ONLY BRIEF ICING FOR
KBKX...K60Y...AND KMJQ.  DROPPED WARNING TO ADVY AS ICING WAS
PRIMARY INGREDIENT FOR WARNING REASONING.

HOWEVER...CHANGEOVER HAS ACCELERATED SOUTH IN PAST HALF HOUR WITH
QUICK CHANGE IN KFSD AND KHON...MUST FASTER THAN 12Z RUC/ETA RAOBS
SUGGESTED. WL BE UPDATING ALL PRODUCTS SHORTLY TO QUICKEN
CHANGEOVER...AND UP ACCUMULATIONS A BIT.

.FSD...WINTER STORM WARNING TODAY AND THIS EVENING IAZ001>003-
       012>014-021-022-MNZ089-097-098-SDZ055-056-061-062-066-067
       WINTER WEATHER ADVISORY THROUGH THIS EVENING MNZ071-072-
        080-081-090-SDZ038>040-052>054
       WINTER WEATHER ADVISORY THIS AFTERNOON AND EVENING IAZ020-
        031-032-NEZ013-014-SDZ050-057>060-063-064-065-068>071

CHAPMAN
Hazardous weather outlook, Feb 14, 5:20 AM CST, 8 hours 40 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL EFFECT THE AREA THROUGH THIS EVENING. FREEZING
RAIN WILL FALL ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND
ALONG AND NORTHEAST OF A LINE FROM HURON TO MITCHELL TO ELK
POINT...IN SOUTHEAST SOUTH DAKOTA THIS MORNING. THE FREEZING RAIN
WILL BE MIXED WITH SNOW IN SOUTHWEST MINNESOTA. SIGNIFICANT ICING IS
POSSIBLE WITH THE FREEZING RAIN ON UNTREATED STREETS...POWER
LINES...AND TREES THROUGH EARLY THIS AFTERNOON. BY AFTERNOON THE
FREEZING RAIN WILL BEGIN TO MIX WITH AND CHANGE OVER TO SNOW FROM
NORTH TO SOUTH. SNOW ACCUMULATIONS IN A LINE FROM HURON TO SIOUX
FALLS WILL BE IN THE 2 TO 3 INCH RANGE...WHILE LIGHTER AMOUNTS OF 1
TO 2 INCHES CAN BE EXPECTED ON EITHER SIDE OF THIS LINE. LIGHT SNOW
WILL CONTINUE THIS EVENING...WITH STORM TOTAL SNOW ACCUMULATION OF 2
TO 4 INCHES ALONG AND EAST OF I-29...AND 1 TO 3 INCHES IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Rock

When
February 14, 2:00 PM CST to 9:00 PM CST
Where
Rock forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Winter Storm, Nobles

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Nobles forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Winter Storm, Pipestone

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Pipestone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345375, 5345372, 5345373, 5345374.